Hyperprolactinemia and temporal lobe epilepsy in a woman: concomitant and persistent prolactin suppression and temporal lobe epilepsy relief
- 6 Downloads
It has been reported that hyperprolactinemia may be associated with increased temporal lobe activity. Coexisting hyperprolactinemia (97.5 ± 3.2 ng/ml) related to a pituitary tumefaction (8 mm) and Temporal Lobe Epilepsy (TLE), were observed in a 37-year-old woman. Carbamazepin (CBZ) therapy induced a marked improvement in TLE symptoms and EEG recordings, but did not influence hyperprolactinemia and related symptoms. Long-lasting (27 months) normoprolactinemia (19.4 ± 0.6 ng/ml) and TLE relief were achieved on a dopamine (DA) agonist medication, e.g. pergolide mesylate, 25–50 μg/day given over 8 months, and persisted as long as 27 months after drug withdrawal. Posttreatment CT scans showed progressive shrinkage of the pituitary tumor (2 mm) associated with an empty-sella. It is proposed that, whenever TLE and hyperprolactinemia coexist, therapy with a DA agonist such as pergolide mesylate, resulting in normoprolactinemia, may be beneficial in TLE control.
Key-wordsProlactinoma hyperprolactinoma TLE pergolide mesylate
Unable to display preview. Download preview PDF.
- 3.Spark R.F., Wills C.A., Royal H. Hypogonadis, hyperprolactinaemi, and temporal lobe epilepsy in hyposexual men. Lancet 1: 41, 1984.Google Scholar
- 4.Müller E.E., Cavagnini F., Martinez-Campos A., Maraschini C., Giovannini P., Novelli A., De Leo V. Dynamic testing of prolactin and growth hormone secretion in patients with neuroendocrine disorders. Acta Endocrinol. (Copenh) 107: 15, 1984.Google Scholar
- 5.Grossman A., Besser G.M. Prolactinomas. Br. Med. J. 290: 18, 1985.Google Scholar